Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 8, 2016, 7:13 PM MDT for Cascade County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2016, 7:13 PM MDT (01:13 UTC)
- Expired
- Aug 8, 2016, 8:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 41 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:21 PM MDT | TSTM WND GST 46 | 17 Sw Simms, MT | 46 MPH WIND GUST AT THE DOT SENSOR NEAR BOWMANS CORNER ON HIGHWAY 200. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3220 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS85 KTFX 090113 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 713 PM MDT MON AUG 8 2016 MTZ012-014-048-049-090200- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT- 713 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE... SOUTHEASTERN TETON AND EAST CENTRAL LEWIS AND CLARK COUNTIES UNTIL 800 PM MDT... AT 712 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF WOLF CREEK TO 17 MILES SOUTH OF CASCADE. MOVEMENT WAS NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CASCADE...SIMMS...BOWMANS CORNER AND TOWER ROCK STATE PARK. LAT...LON 4760 11215 4721 11120 4695 11168 4723 11223 TIME...MOT...LOC 0112Z 206DEG 18KT 4722 11211 4702 11171 $$ KJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:40 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 8, 5:40 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT MON AUG 8 2016 Aviation section updated .DISCUSSION... Tonight through Wednesday...An unstable southwesterly flow aloft will reside over the region tonight. Expect scattered thunderstorms to develop mainly north of Dillon to Big Sky line this afternoon and gradually move northeastward through the evening. An isolated strong/severe storm will be possible. On Tuesday, an upper level low will move into western MT by late in the day. Expect another round of storms to move from south to north through the region. There is a better chance for severe storms on Tue with the dynamics/instability a bit stronger. On Wednesday, the upper level low pulls slowly north into Canada. There will be a small chance for a thunderstorm, mainly near the Canadian border. It will be a bit breezy/windy on Wednesday, especially over North Central MT in the wake of the departing upper level low. Temperatures will cool a few degrees each day for Tue and Wed, with highs around 80 on Tue cooling to the upper 60s and mid 70s for Wed. Brusda WEDNESDAY NIGHT THROUGH MONDAY...Forecast models are generally consistent with the overall pattern solution and timing of features during this period. The scattered showers and thunderstorms will decrease Wednesday night as the low pressure center of an upper level trough moves northeast of the forecast area. The trough itself will be slower to exit the area, leaving the area under a somewhat moist and unsettled northwesterly flow aloft Thursday through Friday. Instability will be weak during this time, but forecast models are hinting at a minimum of isolated shower/thunderstorm activity, so have increased pops generally to a slight chance across North Central Montana where upslope influence will be the greatest. A ridge of high pressure will then move into the area for Saturday into Sunday, which will keep the area dry. Similar to last night's model runs, Another upper level trough is forecast to move into the Pacific Northwest Sunday into Monday, putting the area under a more unstable southwesterly flow aloft. However, the forecast models disagree on shower/storm potential. The ECMWF keeps the area generally dry, and the GFS moves some isolated showers/storms over North Central Montana. With neither model showing anything significant, have increased pops a bit, but will monitor future model runs for consistency before increasing them further. With high pressure aloft moving into the area throughout the period, temperatures will gradually warm from about 5 degrees below normal on Thursday to around 5 degrees above normal by Sunday. However, with the potential for clouds/storms into Monday, temperatures will likely cool a few degrees over Sunday. Coulston && .AVIATION... UPDATED 2340z. Scattered thunderstorms will move northeast through the region this evening. Main threat will be lightning...wind gusts near 30kts and small hail. Expect a repeat of these conditions to develop after 20z on Tue, the but storms could be stronger, with a severe storm possible. VFR conditions will prevail outside of the thunderstorms. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 52 82 48 75 / 30 50 70 20 CTB 46 76 48 69 / 20 70 70 30 HLN 50 81 51 77 / 20 60 40 10 BZN 43 85 47 79 / 20 20 20 10 WEY 35 73 36 69 / 10 10 10 0 DLN 45 79 42 76 / 20 10 20 10 HVR 56 84 54 75 / 30 60 70 30 LWT 52 83 51 76 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FOR PORTIONS OF SOUTHWEST MT FOR TUESDAY AFTERNOON AND EVENING. && weather.gov/greatfalls
In the hours before
Local storm report, Aug 8, 5:49 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 13 S MARYSVILLE 46.56N 112.31W
08/08/2016 E1.25 INCH LEWIS AND CLARK MT PUBLIC
HALF DOLLAR SIZE HAIL FALLING NEAR MACDONALD PASS.
&&
BRUSDASpecial weather statement, Aug 8, 6:12 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 612 PM MDT MON AUG 8 2016 MTZ014-090100- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 612 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK COUNTY UNTIL 700 PM MDT... AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WOLF CREEK TO 13 MILES NORTHWEST OF HELENA. MOVEMENT WAS NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOLF CREEK...MARYSVILLE AND CANYON CREEK. LAT...LON 4712 11219 4689 11179 4665 11215 4682 11243 TIME...MOT...LOC 0012Z 210DEG 21KT 4682 11233 4674 11222 KJ
Special weather statement, Aug 8, 6:37 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 637 PM MDT MON AUG 8 2016 MTZ012-014-048-090115- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT- 637 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CASCADE AND EAST CENTRAL LEWIS AND CLARK COUNTIES UNTIL 715 PM MDT... AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WOLF CREEK...OR 24 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASCADE...WOLF CREEK...CRAIG AND TOWER ROCK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR HOLTER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4681 11206 4697 11228 4746 11196 4723 11145 TIME...MOT...LOC 0036Z 213DEG 28KT 4702 11207 KJ
Local storm report, Aug 8, 6:41 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 8 SW WOLF CREEK 46.89N 112.11W
08/08/2016 M52 MPH LEWIS AND CLARK MT DEPT OF HIGHWAYS
52 MPH WIND GUST AT THE DOT SENSOR NEAR SIEBEN FLATS ON
INTERSTATE 15.
&&
BRUSDASpecial weather statement, Aug 8, 7:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 713 PM MDT MON AUG 8 2016 MTZ012-014-048-049-090200- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT- 713 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE... SOUTHEASTERN TETON AND EAST CENTRAL LEWIS AND CLARK COUNTIES UNTIL 800 PM MDT... AT 712 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF WOLF CREEK TO 17 MILES SOUTH OF CASCADE. MOVEMENT WAS NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CASCADE...SIMMS...BOWMANS CORNER AND TOWER ROCK STATE PARK. LAT...LON 4760 11215 4721 11120 4695 11168 4723 11223 TIME...MOT...LOC 0112Z 206DEG 18KT 4722 11211 4702 11171 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:12 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 8, 6:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Aug 8, 7:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 8, 7:59 PM MDT | Special Weather Statement | TFX | Teton | 46 min |
| Aug 8, 8:12 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Aug 8, 8:43 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 47 min |
| Aug 8, 9:30 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 2:38 PM MDT | Special Weather Statement | TFX | Broadwater | 22 min |
| Aug 9, 2:45 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Aug 9, 2:49 PM MDT | Special Weather Statement | TFX | Toole | 26 min |
| Aug 9, 3:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 9, 3:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Aug 9, 3:48 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
| Aug 9, 3:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Aug 9, 3:56 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 9, 4:10 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Aug 9, 4:17 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 9, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Pondera, Teton | 33 min |
| Aug 9, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 30 min |
| Aug 9, 4:46 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 4:57 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:01 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 5:02 PM MDT | Special Weather Statement | TFX | Teton | 43 min |
| Aug 9, 5:27 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:34 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Aug 9, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 23 min |
| Aug 9, 5:43 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| Aug 9, 5:45 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 5:52 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Aug 9, 5:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 49 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.